Nebraska, 2007

Lightning Strike in Nebraska, October 13, 2007

October 13, 2007 · NWS OAX · 1 event in 1 county or zone

Late night thunderstorms containing frequent lightning caused at least one house fire in the Omaha area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Late night thunderstorms containing frequent lightning caused at least one house fire in the Omaha area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 13, 2:01 AM CST, 44 minutes earlier.

Area forecast discussion, Oct 13, 2:01 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 AM CDT SAT OCT 13 2007

.DISCUSSION...
TIMING BEST CHANCES FOR PCPN AND TEMPERATURES OVER THE NEXT FEW DAYS
WILL BE THE MAIN FORECAST CONCERNS. 850 MB PLOT FROM 00Z SHOWED A
TONGUE OF DECENT MOISTURE EXTENDING FROM TEXAS NORTHWARD TO ALONG
THE NEBRASKA/KANSAS BORDER...WITH VALUES FROM 10 TO 15 DEGREES C.
DECENT 700 MB MOISTURE WAS IN PLACE...AND THERE WAS SOME WEAK WARM
AIR ADVECTION. AT 500 MB...12 HOUR HEIGHT FALLS OF 50 TO 80 METERS
WERE NOTED AHEAD OF THE SYSTEM DROPPING SOUTHEAST OVER CALIFORNIA.
WATER VAPOR LOOP SHOWED A COUPLE OF DISTURBANCES IN THE DIFFLUENT
FLOW AHEAD OF CALIFORNIA SHORTWAVE/VORT MAX. SURFACE ANALYSIS AT
08Z SHOWED A LOW PRESSURE CENTER OF ABOUT 999 MB OVER SOUTHEASTERN
COLORADO...WITH A WARM FRONT CURVING FROM THE LOW ACROSS KANSAS TO
NORTHWESTERN MISSOURI. THERE WAS STILL SOMEWHAT OF AN INVERTED
TROF LOCATED FROM WESTERN KANSAS INTO NORTHWEST IOWA. SCATTERED TO
NUMEROUS STRONG STORMS WERE ONGOING ACROSS THE SOUTHEASTERN HALF
OF THE FORECAST AREA AT 08Z.

RELATIVE TO THE FORECAST...DID NOT USE MUCH OF THE DETAILS FROM THE
00Z NAM. PREFERRED TO USE A BLEND OF THE 00Z GFS AND THE 21Z SHORT
RANGE ENSEMBLE FROM NCEP. THIS PUTS THE BEST CHANCE FOR PCPN ACROSS
OUR SOUTHERN AND CENTRAL ZONES THIS MORNING...AND THEN CENTRAL AND
NORTHERN ZONES THIS AFTERNOON. CLOUD COVER SHOULD HELP KEEP TEMPS
DOWN...AND WENT WITH HIGHS IN THE LOWER AND MID 60S NORTH RANGING
TO UPPER 60S SOUTH. SOUTHERN ZONES COULD REACH AROUND 70...IF THE
CLOUDS THIN A LITTLE MORE THAN EXPECTED. CENTER OF THE MAIN SYSTEM
SHOULD STILL BE BACK OVER THE FOUR CORNERS REGION BY THIS EVENING...
BUT THERE WILL BE DECENT ISENTROPIC LIFT IN THE 300 TO 310 K LAYER
AND FRONTOGENETICAL FORCING FOR PCPN.

TONIGHT...THE PATTERN CONTINUES. CLOSED LOW AT 500 MB MOVES INTO
COLORADO AND WE REMAIN UNDER THE INFLUENCE OF LIFT NORTH OF THE
WARM FRONT. BEST FRONTOGENETICAL FORCING IS ACROSS OUR NORTHERN
ZONES...SO WENT WITH HIGHER POPS AND HIGHER QPF THERE. WE COULD
SEE A FEW STRONG STORMS AND HAIL NOT OUT OF THE QUESTION. EXPECT
LOWS WILL BE HELD UP DUE TO CLOUD COVER AND WENT WITH VALUES IN
THE LOWER AND MID 50S.

MAIN UPPER SYSTEM MOVE ACROSS THE CENTRAL PLAINS FROM SUNDAY INTO
TUESDAY. SYSTEM WILL NOT BE A FAST MOVER DUE TO GENERAL REX BLOCK
CONFIGURATION TO FLOW PATTERN ACROSS THE CENTRAL U.S. AND CENTRAL
CANADA. LINGERED SMALL CHANCES FOR RAIN OR SHOWERS INTO TUESDAY.

LATER IN THE WEEK...DID NOT CHANGE PREVIOUS FORECAST TOO MUCH.
THERE IS SOME UNCERTAINTY AS TO TIMING PCPN THURSDAY AND FRIDAY...
SO WILL LET THE DAY SHIFT WORK ON THE DETAILS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK
SCT CONVECTION IS EXPECTED TO PERSIST INTO THE EARLY MRNG HOURS
BEFORE ACTIVITY STARTS TO SHIFT EWD OF THE OMA/LNK TAF SITES. WL
INCLUDE SOME SCT ACTIVITY WITH SOME MVFR VSBY DURING THUNDERSTORMS
UNTIL THEN. LO LVL STRATUS AND FOG IS DVLPG OVR CNTRL NEB AND THIS
MAY TRY AND DVLP EWD INTO THE AREA FOR A BRIEF TIME ALLOWING FOR
IFR CONDS INTO MID MRNG AT ALL 3 SITES WITH MVRF TO VFR CONTS
RETURNING BY 18Z. WRMFNT NR THE KS/NEB BORDER ONCE AGAIN EXPECTED
TO BE THE FOCUS FOR MORE CONVECTION TONIGHT AND HAVE INCLUDED IN
THE OMA/LNK TERMINALS WITH A MENTION OF SHOWERS IN THE OFK TAF.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...BOUSTEAD
Hazardous weather outlook, Oct 12, 4:03 PM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT FRI OCT 12 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
503 PM CDT FRI OCT 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND SATURDAY

OCCASIONAL NON-SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA THROUGH SATURDAY AFTERNOON. HOWEVER...SOME STORMS MAY BE
ACCOMPANIED BY SMALL HAIL...GUSTY WINDS...AND PERIODS OF MODERATE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE SATURDAY NIGHT THROUGH LATE SUNDAY
NIGHT AS A STRONG STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME OVER THE
OUTLOOK AREA...ALONG WITH MODERATE TO HEAVY PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR SATURDAY.

DEE

The radar

The Omaha radar (KOAX), 22 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
October 13, 2:45 AM CST
Where
Douglas County, 6 mi WNW of Omaha
Property damage
$250,000
Reported by
Newspaper
Coordinates
41.303, -96.107

Lightning caused a fire to house near 153rd and Ida Streets in far northwest Omaha. The fire damaged the roof and second floor with the first floor and basement sustaining significant smoke and water damage. The total damage was estimated at $250,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55580.